My Side Effects Are Getting Worse

A board to discuss the Multiple Sclerosis modifying drug Avonex

My Side Effects Are Getting Worse

Postby TaureDawn » Mon Dec 24, 2012 3:11 am

Hi all!

I was diagnosed with MS February 13th 2012. The doctor prescribed Avonex. When I first started taking the injections I got the typical side effects: headaches, body-aches, chills, my body is cold (especially my hands and feet), feeling faint or flushed, dizziness/vertigo. Some injection days I would vomit while most injection days I would not.

The problem: I've been on Avonex for around 10 months now and for the the last 3 or 4 months my side effects have gotten more severe plus vomiting each week. Has anyone had a similar experience? Why would my side effects get worse?

I called Biogen Idec and asked them about the vomiting and I was told that was not common yet I've seen others posting around the net that they vomit as well - so I'm not sure if vomiting rare or common with the conflicting stories on it. But why for the last 3 to 4 months would I suddenly start vomit each week?

I asked Biogen Idec if food has anything to do with vomiting -- not necessarily the type of foods but how much of it. And they told me that food has zero to do with causing vomiting after taking the Avonex injection. I've tested it and they seem to be correct in what they say. I've tried eating zero a few hours before and after the injection, I've tried eating very little, I've tried eating my standard amount and I've tried eating a lot (over stuffing myself) -- and, again, it seems Biogen Idec is correct in what they say.




How do I know if Avonex is not right for me? By the side effects getting worse or is it something else?

[cen]~Diagnosed with Relapsing/Remitting MS February 13th 2012.~[/cen]
User avatar
TaureDawn
Newbie
 
Posts: 6
Joined: Mon Dec 24, 2012 2:40 am

Advertisement

Re: My Side Effects Are Getting Worse

Postby NHE » Mon Dec 24, 2012 5:46 am

Welcome to ThisIsMS. I was on Avonex for 10 years. This is the first time I've heard of a vomiting side effect from it. It sounds like your body might be having an allergic reaction to the medication. Although neutralizing antibodies are less prevalent with Avonex than with the other Ifn-Bs, you may want to talk with your doctor to see if that's what's going on. It could also be a reaction to one or more of the other components of the medication. By the way, what time of day do you inject and what are you taking to counteract Avonex's side effects?

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3247
Joined: Sat Nov 20, 2004 4:00 pm

Re: My Side Effects Are Getting Worse

Postby TaureDawn » Mon Dec 24, 2012 6:14 am

Thanks NHE!

I usually inject between 8 and 10 pm (on Sunday nights). The vomiting seems to start happening to me about 3 to 7 am, so just a few hours after the injection. Also I usually am throwing-up Bile not food or it's mixed with food. (I had my gallbladder removed years ago.) I'm not sure if the bile part is relative or not.

For the side effect: My Neuro has me on Hydrocodone (that I only take when the pain gets unbearable). He's prescribed Tramadol for me to take as need (the medication I try to use instead of the Hydrocodone but never seems to work for me) I'm always in major pain after the injection when I take the Tramadol it doesn't help me. The Hydrocodone does work but I don't wanna take it often nor do I wanna become addicted to it. I will sometimes vomit off and on all day that day but other times it maybe on for a couple of hours.

I do take over the counter meds to help when I run out of my prescription(s). I have combined over the counter with Tramadol to see if it helps and it does a little bit. What I take is either Ibuprofen or Tylenol.

Thank you again NHE

[cen]~Diagnosed with Relapsing/Remitting MS February 13th 2012.~[/cen]
User avatar
TaureDawn
Newbie
 
Posts: 6
Joined: Mon Dec 24, 2012 2:40 am

Re: My Side Effects Are Getting Worse

Postby NHE » Tue Dec 25, 2012 2:22 am

TaureDawn wrote:I usually inject between 8 and 10 pm (on Sunday nights). The vomiting seems to start happening to me about 3 to 7 am, so just a few hours after the injection. Also I usually am throwing-up Bile not food or it's mixed with food. (I had my gallbladder removed years ago.) I'm not sure if the bile part is relative or not.


I know that this may seem counterintuitive, but I found that injecting mid day around noon to be much better than injecting in the evening. I never was able to "sleep through the side effects." It seemed that my body would not thermoregulate well while sleeping on Avonex. I would get fevers and chills. One time I had the shakes so bad I could barely walk to the bathroom. Another time when I had the chills, I plugged in a small portable heater with an extension cord only to wake up in the morning and find the cord's receptacle partially melted. Anyways, by injecting during the day, I was better able to manage the side effects with ibuprofen and usually slept better. In addition, the side effects seemed less severe injecting earlier in the day.

For the side effect: My Neuro has me on Hydrocodone (that I only take when the pain gets unbearable). He's prescribed Tramadol for me to take as need (the medication I try to use instead of the Hydrocodone but never seems to work for me) I'm always in major pain after the injection when I take the Tramadol it doesn't help me. The Hydrocodone does work but I don't wanna take it often nor do I wanna become addicted to it. I will sometimes vomit off and on all day that day but other times it maybe on for a couple of hours.

I do take over the counter meds to help when I run out of my prescription(s). I have combined over the counter with Tramadol to see if it helps and it does a little bit. What I take is either Ibuprofen or Tylenol.


I had the worst fever I've ever had after taking my first injection. I took Tylenol and it seemed to do nothing for me. I was essentially incapacitated for ~ 12 hours and spent quite a bit of time laying on my bed with an ice pack on my forehead watching the color blobs on my ceiling. Afterwards, I called my doctor's nurse and told her that I didn't think I could continue with Avonex if it was going to be like that every time. She then suggested that I try ibuprofen and that it worked better for some people. Gee, I wish they had told me that in the beginning! Anyways, after a couple of years, I would feel the side effects start to kick in about an hour or so after my shot (my muscles would start to spasm and I would get these abdominal spasms where my upper body would just suddenly bend forward if I was sitting) and I would take 400 mg of ibuprofen and about 20 minutes later everything was much more manageable. It never ceased to amaze me every time.

Now your vomiting reaction sounds more severe. The reason that I suggested that you might have neutralizing antibodies is that there were a couple of recent posts from people on Tysabri that had similar problems and were diagnosed with neutralizing antibodies if I remember correctly. You might want to consider giving the Avonex a break until you can figure out this problem with your neurologist. There might be a better medication for you.

Thank you again NHE


Sure, no problem. I hope that you can get something figured out so you don't have to go through so much after every shot.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3247
Joined: Sat Nov 20, 2004 4:00 pm

Re: My Side Effects Are Getting Worse

Postby TaureDawn » Wed Dec 26, 2012 3:28 pm

OK I'll definitely set up an appointment with my neuro then and ask about neutralizing antibodies. Some is not right for sure then if most people do not get sick (vomit) while taking their meds.

Happy Holidays
Thanks NHE

[cen]~Diagnosed with Relapsing/Remitting MS February 13th 2012.~[/cen]
User avatar
TaureDawn
Newbie
 
Posts: 6
Joined: Mon Dec 24, 2012 2:40 am

Re: My Side Effects Are Getting Worse

Postby Froggie » Wed Dec 26, 2012 9:44 pm

Hi TaureDawn- Welcome to This Is MS. I think you'll find a very supportive community here. Just to reiterate a little of what NHE said, trying an earlier injection time may be helpful. I've been on Rebif for almost three years now and used to do evening injections, my thinking I would sleep through the side effects. While I didn't throw up, I was having night sweats and feeling like I was hit by a Mack truck the next day. Once I switched my injection time, it made a huge difference. I now do it mid-day rather than evening. The idea is your body can't stay hydrated when you sleep and your metabolism slows down.

I agree with NHE that you may be having an allergic reaction. It's entirely possible that you may be a non-optimal responder, which you may want to talk to your neurologist about. I was on Copaxone for nine months and was relapsing every two months or so. I also got severe hives at the injection site, which usually didn't really kick in until several hours later. I hope you feel better. Good luck with your neuro apt.!
User avatar
Froggie
Family Elder
 
Posts: 105
Joined: Thu Apr 15, 2010 3:00 pm
Location: Ohio


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users